A generalization of Hawking's black hole topology theorem to higher dimensions

Gregory J Galloway, Richard Schoen

Research output: Contribution to journalArticle

151 Citations (Scopus)

Abstract

Hawking's theorem on the topology of black holes asserts that cross sections of the event horizon in 4-dimensional asymptotically flat stationary black hole spacetimes obeying the dominant energy condition are topologically 2-spheres. This conclusion extends to outer apparent horizons in spacetimes that are not necessarily stationary. In this paper we obtain a natural generalization of Hawking's results to higher dimensions by showing that cross sections of the event horizon (in the stationary case) and outer apparent horizons (in the general case) are of positive Yamabe type, i.e., admit metrics of positive scalar curvature. This implies many well-known restrictions on the topology, and is consistent with recent examples of five dimensional stationary black hole spacetimes with horizon topology S 2 × S 1. The proof is inspired by previous work of Schoen and Yau on the existence of solutions to the Jang equation (but does not make direct use of that equation).

Original languageEnglish (US)
Pages (from-to)571-576
Number of pages6
JournalCommunications in Mathematical Physics
Volume266
Issue number2
DOIs
StatePublished - Sep 2006

Fingerprint

Higher Dimensions
Black Holes
horizon
Horizon
topology
theorems
event horizon
Topology
Theorem
Space-time
cross sections
Cross section
constrictions
Positive Scalar Curvature
curvature
scalars
Existence of Solutions
Generalization
Restriction
Imply

ASJC Scopus subject areas

  • Physics and Astronomy(all)
  • Statistical and Nonlinear Physics
  • Mathematical Physics

Cite this

A generalization of Hawking's black hole topology theorem to higher dimensions. / Galloway, Gregory J; Schoen, Richard.

In: Communications in Mathematical Physics, Vol. 266, No. 2, 09.2006, p. 571-576.

Research output: Contribution to journalArticle

@article{a2c57fc43e3745d39ffd2b392e152cc1,
title = "A generalization of Hawking's black hole topology theorem to higher dimensions",
abstract = "Hawking's theorem on the topology of black holes asserts that cross sections of the event horizon in 4-dimensional asymptotically flat stationary black hole spacetimes obeying the dominant energy condition are topologically 2-spheres. This conclusion extends to outer apparent horizons in spacetimes that are not necessarily stationary. In this paper we obtain a natural generalization of Hawking's results to higher dimensions by showing that cross sections of the event horizon (in the stationary case) and outer apparent horizons (in the general case) are of positive Yamabe type, i.e., admit metrics of positive scalar curvature. This implies many well-known restrictions on the topology, and is consistent with recent examples of five dimensional stationary black hole spacetimes with horizon topology S 2 × S 1. The proof is inspired by previous work of Schoen and Yau on the existence of solutions to the Jang equation (but does not make direct use of that equation).",
author = "Galloway, {Gregory J} and Richard Schoen",
year = "2006",
month = "9",
doi = "10.1007/s00220-006-0019-z",
language = "English (US)",
volume = "266",
pages = "571--576",
journal = "Communications in Mathematical Physics",
issn = "0010-3616",
publisher = "Springer New York",
number = "2",

}

TY - JOUR

T1 - A generalization of Hawking's black hole topology theorem to higher dimensions

AU - Galloway, Gregory J

AU - Schoen, Richard

PY - 2006/9

Y1 - 2006/9

N2 - Hawking's theorem on the topology of black holes asserts that cross sections of the event horizon in 4-dimensional asymptotically flat stationary black hole spacetimes obeying the dominant energy condition are topologically 2-spheres. This conclusion extends to outer apparent horizons in spacetimes that are not necessarily stationary. In this paper we obtain a natural generalization of Hawking's results to higher dimensions by showing that cross sections of the event horizon (in the stationary case) and outer apparent horizons (in the general case) are of positive Yamabe type, i.e., admit metrics of positive scalar curvature. This implies many well-known restrictions on the topology, and is consistent with recent examples of five dimensional stationary black hole spacetimes with horizon topology S 2 × S 1. The proof is inspired by previous work of Schoen and Yau on the existence of solutions to the Jang equation (but does not make direct use of that equation).

AB - Hawking's theorem on the topology of black holes asserts that cross sections of the event horizon in 4-dimensional asymptotically flat stationary black hole spacetimes obeying the dominant energy condition are topologically 2-spheres. This conclusion extends to outer apparent horizons in spacetimes that are not necessarily stationary. In this paper we obtain a natural generalization of Hawking's results to higher dimensions by showing that cross sections of the event horizon (in the stationary case) and outer apparent horizons (in the general case) are of positive Yamabe type, i.e., admit metrics of positive scalar curvature. This implies many well-known restrictions on the topology, and is consistent with recent examples of five dimensional stationary black hole spacetimes with horizon topology S 2 × S 1. The proof is inspired by previous work of Schoen and Yau on the existence of solutions to the Jang equation (but does not make direct use of that equation).

UR - http://www.scopus.com/inward/record.url?scp=33746214630&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=33746214630&partnerID=8YFLogxK

U2 - 10.1007/s00220-006-0019-z

DO - 10.1007/s00220-006-0019-z

M3 - Article

AN - SCOPUS:33746214630

VL - 266

SP - 571

EP - 576

JO - Communications in Mathematical Physics

JF - Communications in Mathematical Physics

SN - 0010-3616

IS - 2

ER -